Aa
Aa
A
A
A
Close
Avatar universal

frequent diarrhea after gallbladder removal

I had my gallbladder removed 2 months ago, and just the past two weeks I have had frequent diarrhea (that looks yellow like bile?) That happens mostly in the afternoon regardless of diet. I can seemingly eat anything at night and be fine but daytime is terrible. My Dr prescribed cholestyramine powder to take before lunch to help stop the diarrhea. She also suggested taking otc bile salts or pancreatic enzymes as well. I am a bit confused, isn't the problem too much bile salts in my system? Also, why take a cholesterol medication for gallbladder diarrhea issues? Are there any negatives to taking it? Ie..strain on liver, etc?
Also, any other recommendations? Is the diarrhea typically forever after gallbladder removal or will it subside?
My Dr seemed quick to prescribe but not explain and help me understand. I am very frustrated and confused and a bit concerned, as my daily life is impacted now.
Any help is greatly appreciated.
2 Responses
5715321 tn?1373474879
The reason diarrhea is frequent after gallbladder removal is because the gallbladder functioned to concentrate bile from the liver and then coordinate its release when food passes through the small intestine.  So now without a gallbladder the release of bile is more constant and less effective because its not concentrated.  Bile function is to breakdown fat and now that the bile is less effective that fat just slides right through your digestive system sweeping out the bile salts, all the good bacteria, fat soluble vitamins (A,D,E,K) and essential fatty acids.  It might be natural to think less fat absorption is a good thing BUT fat is essential to life being found in almost every cell in our body. So theres the diarrhea side things!

Now with that understanding we can get into cholestyramine powder.  Water is very attracted to bile salts in the GI which is another reason for the diarrhea.  Cholestyramine acts to make bile salts insoluble so water no longer finds it so attractive!  This way the bile salts can hang out in the small intestine, where they belong, for a little bit longer breaking down some fat, transporting fat into tissue and hopefully eliminating the diarrhea!  

The bile salt supplementation is necessary since the bile your body is producing is less concentrated and not being released in its normal fashion.
So hopefully this idea of the biles now being inefficient helps your understand why your supplementing with them and why the issue is not to much bile salts.

Finally, assuming you had the gallbladder removed because of gallstones, like the majority of cases, it is directly related to cholesterol levels.  Bile is actually made from cholesterol, they are produced along the same pathway and have a very similar structure.  Matter of fact cholesterol is actually dissolved within bile AND bile helps to remove excess cholesterol from the diet for excretion.  But what normally see is people who are sedentary, have a poor diet and subsequently have high cholesterol!! When cholesterol levels get to high the amount present within bile begins to solidify forming gallstones.  So the theory is, lowering cholestrol with a statin or some other kind of prescription will prevent the formation of gallstones.

While good in theory statins are really dangerous drugs as they have significant effects on A LOT of body systems.  Not to mention statins are usually prescribed with the intent of being on them for life.  With a good diet, proper supplementation and exercise cholestrol lowering medications can probably be avoided.  I always suggest seeing a chiropractor, naturopath, nutritionist, dietician or really any type of holistic medical professional.  These are the people who will help you identify the root of the problem, solve the problem and your don't have to worry about the pushing a prescription on you which just masks the real issue.  
Avatar universal
What a refreshing response; detailed explanation and pointing out pro's and cons of medication. I very much appreciate it.  I have opted not to take the meds after all.
I actually was one of those people without gallstones, my gallbladder just didn't function (hida scan showed 1.4% function) but am an overall very healthy 38year old woman, low-moderate fat intake, weight 116, so my Dr said, "sometimes these things just happen" in regards to gb function.
I am looking into a naturopathic Dr now, as my gi Dr just retired and can't find a new gi dr who will accept me now that I have had a surgery.
Thanks so much for your help, it would be nice if all Dr's took the time to explain things to their patients as you did for me.
Have an Answer?

You are reading content posted in the Gallbladder Community

Top Digestive Answerers
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Learn which OTC medications can help relieve your digestive troubles.
Is a gluten-free diet right for you?
Discover common causes of and remedies for heartburn.
This common yet mysterious bowel condition plagues millions of Americans
Don't get burned again. Banish nighttime heartburn with these quick tips
Get answers to your top questions about this pervasive digestive problem